Jump to content
Sign in to follow this  
BrokenPieces

Is My Doc Crazy?

Recommended Posts

I've been on Wellbutrin XL 300mg for, like, ever (at least three years, maybe more). I've decided I want to go off it for a number of reasons, and e-mailed my doc about it (she's actually a Physician's Assistant, and really awesome in most cases), and she said that WB doesn't have the withdrawal effects that other AD drugs do, so I should be able to just stop taking it.

Having been on various ADs for eons, that didn't feel comfortable. So I started looking it up, and found a number of websites saying you can't go off cold turkey without nasty side effects. A lot of those were non-professional people basing their advice on the fact that it's an AD -- but we all know it's not the same as an SSRI, and those are notorious for horrible withdrawal effects.

Anyway -- is my doc in left field about this? Should I taper? I was thinking about going every other day for a couple of weeks. I would ideally like to go down to 150mg and taper, but I really hate to tell my PA that I second-guessed her ...

Any advice?

TIA

Share this post


Link to post
Share on other sites

Ain't nothing wrong with second guessing her. If she is giving you incorrect information, she needs to know.

Share this post


Link to post
Share on other sites
Guest Sweetest1
I've been on Wellbutrin XL 300mg for, like, ever (at least three years, maybe more). I've decided I want to go off it for a number of reasons, and e-mailed my doc about it (she's actually a Physician's Assistant, and really awesome in most cases), and she said that WB doesn't have the withdrawal effects that other AD drugs do, so I should be able to just stop taking it.

Having been on various ADs for eons, that didn't feel comfortable. So I started looking it up, and found a number of websites saying you can't go off cold turkey without nasty side effects. A lot of those were non-professional people basing their advice on the fact that it's an AD -- but we all know it's not the same as an SSRI, and those are notorious for horrible withdrawal effects.

Anyway -- is my doc in left field about this? Should I taper? I was thinking about going every other day for a couple of weeks. I would ideally like to go down to 150mg and taper, but I really hate to tell my PA that I second-guessed her ...

Any advice?

TIA

I think you should go see your pharmacist, have him/her give you the PI sheet for the drug, then tell your PA that you second guessed her. Perhaps also take her the PI sheet. (PI = Product Information).

Peace

Peace

Edited by Sweetest1

Share this post


Link to post
Share on other sites
I've been on Wellbutrin XL 300mg for, like, ever (at least three years, maybe more). I've decided I want to go off it for a number of reasons, and e-mailed my doc about it (she's actually a Physician's Assistant, and really awesome in most cases), and she said that WB doesn't have the withdrawal effects that other AD drugs do, so I should be able to just stop taking it.

Having been on various ADs for eons, that didn't feel comfortable. So I started looking it up, and found a number of websites saying you can't go off cold turkey without nasty side effects. A lot of those were non-professional people basing their advice on the fact that it's an AD -- but we all know it's not the same as an SSRI, and those are notorious for horrible withdrawal effects.

Anyway -- is my doc in left field about this? Should I taper? I was thinking about going every other day for a couple of weeks. I would ideally like to go down to 150mg and taper, but I really hate to tell my PA that I second-guessed her ...

Any advice?

TIA

Jerod Poore, "Please PM Member for link"

How to Stop Taking Wellbutrin / Wellbutrin SR / Wellbutrin XL:

Your doctor should be recommending that you reduce your dosage by 100-150mg a day (for the more popular SR and XL forms, 75mg for the immediate release form),

every week if you need to stop taking it, if not more slowly than that.

If you've worked your way up to a particular dosage,

it's usually best to spend this many days at the next lowest dosage before going down the next lowest dosage before that and so forth.

X-ray

Share this post


Link to post
Share on other sites

I know this is an old post, but there may be someone wanting to taper off Wellbutrin who, like me, will find it.  I've tapered off a number of drugs over the years - not all were psychotropic drugs, but I learned that almost any drug you've taken fro a while is best tapered gradually.  The recommended taper for psychotropic drugs (antidepressants, anti-psychotics, tranquilizers, etc.) is no more than 10% a month.  I've tapered too quickly a few times and had to reinstate (go back up to a higher dose - but not all the way back up to the original dose) because the withdrawal symptoms were too severe.  I understand the impulse, "I want to stop taking this drug NOW!"  I've learned that it's best to start off with a 5% or 10% drop a week once a month a,nd see how your body responds.  With Librium, I would start getting nauseated about day 8 and would be nauseated for about 2 weeks.  Then I'd have 2 pretty good weeks a month.  The nausea was tolerable.  What helped the most was knowing what was going to happen.  It relieved the anxiety over tapering a lot.    Months when I was in a stressful situation, I didn't taper.  Listen to your body.  Doctors know very little about withdrawal.  In general, they think people should be able to taper in a few weeks or a couple of months.  That might be okay for someone who has only taken a drug a few days or weeks, but not for someone who has taken it for years.   With Remeron, I started at 45 mg a day and tapered to 15 mg.  Then began a succession of extremely stressful events.  For a year, I stopped at 15 mg.  Disappointed?  Yeah.  But, hey, I'd gone from 45 mg to 15 mg!  I'm getting ready to start lowering my dose of Wellbutrin.  I plan to drop one 100 mg tablet a week.  I currently take 400 mg a day and I have for many years.  That's less than a 5% drop a week!  I'll do that for a month and see how my body responds - to see how much and how often I can taper.  Slow and steady wins the race.  People who taper slowly like this have a better success rate than people who go cold turkey or too quickly.  And they suffer a lot less!

For anyone who reads this ... I wish you luck on your journey!

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×
×
  • Create New...